New York, 2017

Flooding in New York, April 6 to 9, 2017

April 6 to 9, 2017 · NWS BGM · 2 events in 1 county or zone

Rain and melting snow swelled rivers and streams around Central New York during the first week in April. The Susquehanna River flooded in many areas with levels reaching moderate flood stage at Conklin and Vestal.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Rain and melting snow swelled rivers and streams around Central New York during the first week in April. The Susquehanna River flooded in many areas with levels reaching moderate flood stage at Conklin and Vestal. The lake level on Cayuga Lake at Ithaca also reached the moderate flood stage causing high water problems with docks along the lake shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 6, 9:44 AM EST, 51 minutes earlier.

Area forecast discussion, Apr 6, 9:44 AM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1044 AM EDT Thu Apr 6 2017

.SYNOPSIS...
A large slow moving storm will bring rain into the region today,
which may be heavy at times. There will also be a chance for
thunder. The rain may cause minor river flooding and possibly
localized flash flooding of some small streams, creeks, and
urban areas. Showers persist yet become lighter Thursday night
through Friday. However, rivers will still be running high. Wet
snow will mix in Friday into Saturday. Snow accumulations will
be mainly at higher elevations.

&&

.NEAR TERM /THROUGH FRIDAY/...
1030 am update...
Quiet for now with less than isolated showers. Dropped chances
to chance this morning. This will not last with a large area of
rain moving in from the south and southwest by noon and covering
the whole area by 2 PM. Other than too high pops this morning
forecast in good shape. Minor adjustments. Strong dynamics but
little instability. Thunderstorms already moved north northeast
through the Wyoming Valley and beyond this morning. This
dropped a narrow band of half inch rain. Embedded thunderstorms,
already observed upstream, will have to be watched closely this
afternoon.

4 AM Update... Main concern is flooding potential due to very
wet ground and elevated river levels, combined with new rainfall
as a large system impacts the region today through Friday. Most
likely outcome at this time appears to be some small stream-
urban-poor drainage flooding within pockets of heavier showers
today to early tonight, then as main stem rivers respond, minor
flooding for many river forecast points. Isolated flash
flooding, and one or two river forecast points eventually
reaching near moderate flood stage, are not-as-probable yet
still possible scenarios.

Deep upper trough is now cutting off an upper low just east of
Chicago, and in front of that diffluent upper flow is occurring
from the Midatlantic to Northeast regions which is causing
forced ascent. Zone of instability aloft is also overspreading
the area. Very stable conditions will persist below 850mb, but
above, there will be a few hundred J/KG of Convective Available
Potential Energy. This will be plenty adequate for embedded
thunder to be found at times contained within the waves of rain
that occur today.

Given our very wet antecedent conditions, we will of course have
to watch rainfall rates very closely today, even this morning
and especially where embedded convection occurs. 1 hour Flash
Flood Guidance values are well below an inch for much of the
area; that is, problems would start to occur even if only
achieving about a half inch of rain in an hour. 850mb moisture
flux values become very anomalous today - exceeding 5 standard
deviations - as pronounced upper wave extending from the upper
low, takes on a negative tilt just as triple point develops at
the surface. While needing to monitor rainfall closely, it
appears our time of greatest threat will be this afternoon to
early evening as negatively tilted upper wave and deepening
surface low both surge into our region with line of convective
showers/embedded thunder. It is hard to pinpoint exactly where,
but isolated flash flooding definitely appears possible during
that time period in addition to the general small stream-urban-
poor drainage flooding.

Rainfall rates will drop off quickly after this evening, though
showers will persist right through Friday. Flash flooding will
no longer be a concern by then, but main stem rivers will of
course keep rising. All told, the forecast is for areal average
rainfall amounts of 1 to 1.5 inches today through Friday,
though heavier localized amounts contained within is what could
lead to isolated flash flooding mainly today.

Cold air advection will be very strong later tonight into
especially Friday. 1000-500mb thicknesses will dive below 540
decameters, and 850mb then 925mb temperatures will get below
freezing late tonight and continuing through Friday. This will
actually allow wet snow to start mixing with with the rain
showers at higher elevations. Friday will just be an all-around
dismal day with clouds, showers, increasingly gusty west-
northwest wind, and temperatures stuck in upper 30s-lower 40s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
230 AM Update...
Northerly flow and wrap around moisture will keep showers in
the area into Saturday morning. Core of the cold air has already
pulled east but there may be just enough left for rain showers
to mix with and change to snow, especially over the higher
elevations. Ground will still be warm and precipitation not all
that heavy so accumulation will be limited to the grassy areas
in the higher elevations. Showers wind down quickly Saturday
morning to be followed by some sunshine as the surface high
builds in.

Return flow begins on Sunday as the upper ridge builds. This
will allow for a quick temperature recovery but with some high
clouds as warm air advection creates some lift aloft.

Previous discussion continues below...

330 pm update...

Stacked low over central NY Thursday night will move slowly
east to be in eastern New England Friday night. In a dry slot
for most of Thursday night on the front edge of the trough. As
we get on the back side of the storm colder air will come in
from the northwest. This will change some of the rain to snow
especially across the higher terrain of western Steuben County
to start then spreading across the whole area Friday. Lows in
the upper 30s followed by highs in mostly the low and mid 40s.
Friday night most of the area will have light snow showers with
some light accumulation across the higher terrain. Highest
amounts in south central NY. In this area some added lake
moisture and orographic lift. Still with a warm snowless ground
snowfall amounts should be less than 3 inches. Lows around
freezing.

Saturday warm air advection aloft as ridging starts at the
surface and aloft. Precipitation should end in the afternoon.
Highs back into the 40s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
230 AM update...Models show the ridge over the east coast
holding fast slowing the advance of the cold front and
associated wave over the central plains. Expect now that any
precipitation will hold off until at least Thursday so have
removed chance pops from the forecast until then. This also
brings us in better collaboration with the surrounding offices.

Previous discussion continues below...

340 PM EDT Update...
High pressure at the surface will start to build into the
region on Saturday night and put and end to precip. High
pressure will stick around the area through early Monday morning
and will finally give a break to the rain that we finally need.
Another system may start to push into the region from the west
Monday afternoon, however there are differences within guidance
on when the next system will shift into our region, thus kept
chances for rain low for the remainder of the forecast period.

Temps Monday and Tuesday will be a nice surprise reaching the
low 70s across much of the area.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
Deterioration is in progress thanks to large wet storm system
moving into the region. Initial set of showers are moving
through from south to north with development of MVFR CIGS, in
many cases fuel alternate required. Embedded thunder is not out
of the question due to some instability aloft, but confidence
not high enough to place in TAFs just yet other than KAVP;
watch for amendments. Showers may wane for a period around
midday, but next round of convection develops in the afternoon
with embedded heavy showers with localized IFR and again perhaps
a little thunder. Fuel alternate CIGS and showers will then
persist across the NY terminals this evening, though KAVP will
likely improve to higher end MVFR. IFR CIG towards dawn for
several terminals. Winds E/SE at 10-15 knots with gusts in the
20s knots range, then diminishing slightly while veering more
southerly this evening. Stronger winds from a low level jet
within the lowest few thousand feet will pose low level wind
shear conditions through at least morning for KAVP-KELM-KITH.

OUTLOOK...

Friday...Periods of rain and widespread restrictions.

Friday Night through Saturday...Additional restrictions likely,
with rain and/or snow showers in the vicinity.

Sunday through Monday...becoming VFR.

&&

.HYDROLOGY...
430 AM update...
Areawide Flood Watch still in effect through Saturday morning.
Already high river levels from prior rains/snowmelt, and very
wet ground, have set the stage for potential flooding as large
wet system impacts the area the next couple of days. Today, main
threat is for small stream-urban- poor drainage flooding and
possible isolated flash flooding; then as main stem rivers
respond, the problem will be many forecast points crossing minor
flood stage with the potential for one or two to reach moderate
flooding.

Flood warnings are already out for the Chenango River at
Sherburne; and the Susquehanna River at Bainbridge, Conklin,
and Vestal. It will be a close call as to whether Vestal reaches
moderate flood stage; the remainder of the warnings are for
expected crossings of minor flood stage (as has already occurred
for Bainbridge). There are many other river points which are
forecast to reach minor flood stage late today through Saturday,
and as confidence increases additional warnings will go out.
Headwaters of west and east branches of Delaware, headwaters of
Susquehanna in NY and most of Susquehanna River to Wilkes-Barre.
The Chemung basin should be fine, but as with the rest of our
area, quicker-responding smaller streams and creeks within that
basin will still have to be watched for localized problems as
bouts of heavier showers move through especially this afternoon-
early evening. For details on individual river forecast points
go to our web site.

Isolated flash flooding is also possible. Rainfall rates of
even half an inch an hour could cause problems. Convective
showers/embedded thunderstorms especially this afternoon could
contain excessive rainfall rates. The silver lining is that
individual cells will be very progressive, but you can only roll
the dice so much for where multiple rounds occur.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch through Saturday morning for PAZ038>040-043-044-
     047-048-072.
NY...Flood Watch through Saturday morning for NYZ009-015>018-
     022>025-036-037-044>046-055>057-062.

&&

SYNOPSIS...MDP/TAC
NEAR TERM...MDP/TAC
SHORT TERM...DGM/TAC
LONG TERM...DGM/KAH
AVIATION...MDP
HYDROLOGY...
Hazardous weather outlook, Apr 6, 2:45 AM EST, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
345 AM EDT Thu Apr 6 2017

NYZ009-016>018-036-037-044>046-055>057-062-PAZ038>040-043-044-047-
048-072-070745-
Northern Oneida-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-Cortland-Chenango-Otsego-Tioga-Broome-Delaware-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
345 AM EDT Thu Apr 6 2017

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch through Saturday Morning.

Otherwise, hazardous weather is not expected at this time for late
Saturday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report excessive rainfall amounts or any
flooding as a large system impacts the area today through Friday.

NYZ015-022>025-070745-
Yates-Steuben-Schuyler-Chemung-Tompkins-
345 AM EDT Thu Apr 6 2017

...FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH SATURDAY
MORNING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch through Saturday Morning.

Otherwise, hazardous weather is not expected at this time for late
Saturday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report excessive rainfall amounts or any
flooding as a large system impacts the area today through Friday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Broome

When
April 6, 10:35 AM EST to April 9, 3:30 PM EST
Where
Broome County, 1.39 mi SSE of Langdon to 0.25 mi ESE of Langdon
Cause
Heavy Rain / Snow Melt
Property damage
$25,000
Reported by
River/Stream Gage
Coordinates
42.051, -75.813

Moderate flooding occurred along the Susquehanna River near Conklin, NY. The river crested at 15.11 feet on April 7th at 4:00 AM.

Flood, Broome

When
April 6, 8:10 PM EST to April 9, 8:35 AM EST
Where
Broome County, 0.91 mi WNW of Ross Corners to 0.46 mi NW of Endicott Tri Cty Arp
Cause
Heavy Rain / Snow Melt
Property damage
$40,000
Reported by
River/Stream Gage
Coordinates
42.077, -76.115

Moderate flooding occurred along the Susquehanna River near Vestal, NY. The river crested at 21.99 feet on April 7th at 11:30 AM.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696295, 696298.